Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at May 24, 2021, 6:58 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 6:58 PM MDT (00:58 UTC)
- Expired
- May 25, 2021, 7:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, KS, Kearny County, KS
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
915
WGUS43 KDDC 250058
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
658 PM MDT Mon May 24 2021
KSC075-093-251300-
/O.NEW.KDDC.FA.W.0005.210525T0058Z-210525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-Kearny KS-
658 PM MDT Mon May 24 2021 /758 PM CDT Mon May 24 2021/
The National Weather Service in Dodge City has issued a
* Flood Warning for...
Northeastern Hamilton County in southwestern Kansas...
Northwestern Kearny County in southwestern Kansas...
* Until 700 AM MDT Tuesday /800 AM CDT Tuesday/.
* At 658 PM MDT /758 PM CDT/, Doppler radar indicated heavy rain due
to thunderstorms. Flooding is ongoing or expected to begin shortly
in the warned area. Between 5 and 7 inches of rain have fallen.
Some locations that will experience flooding include...
mainly rural areas of Northeastern Hamilton and Northwestern
Kearny Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3811 10157 3802 10165 3811 10167 3826 10158
3826 10157 3826 10156 3826 10155 3826 10151
3826 10150 3826 10148 3826 10147 3826 10145
3826 10144 3826 10143 3826 10131 3809 10149
$$
BURGERTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 6:45 PM MDT, 13 minutes earlier.
Area forecast discussion, May 24, 6:45 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 745 PM CDT Mon May 24 2021 ...Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 737 PM CDT Mon May 24 2021 Severe thunderstorms possible through midnight. The main hazards will be winds gusting to 60 mph, hail up to 2" and very heavy rainfall. Low level jet developing with 0-6km shear 40knots or greater west of highway 283. Severe thunderstorms are expected to continue and possibly increase in coverage through early tonight as they move east southeast across southwest Kansas. As these storms move east shear and cape will decrease but still enough appears to be present to continue the threat for severe thunderstorms capable of producing large hail and strong winds. && .SHORT TERM...(This evening through Tuesday) Issued at 108 PM CDT Mon May 24 2021 As of 17z it appears that models were having some difficulty in picking up on a west to east surface boundary that was moving north across Scott and Lane counties. Satellite loop also indicates cu developing along this boundary at this time. Along this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40 knots and nice low level shear (15knots 0-1km shear and 20-30knot 0-3km shear) so conditions are looking more and more favorable that as storms develop in this area over the next few hours that a the environment will be favorable for not only large hail, baseballs, but also the potential exists that few tornadoes to be possible across portions of west central Kansas. Models earlier this afternoon also showing that these storms will eventually begin merge into a cluster this evening as they move across west central Kansas along the northern edge of a mid level baroclinic zone as the 850mb winds increase. Again the RAP has this mid level baroclinic zone much further north that what it may end up being given the potential for convection late today as far south as Scott and Lane counties. At this time given this possible bias have shifted the best chance for convection further south early tonight as these storms cross western Kansas. As these storms track east overnight an outflow/surface boundary will cross into southwest Kansas and the models are in decent agreement with this surface boundary continuing to track southeast during the day on Tuesday. By late day this surface boundary is forecast to be located south and east of Dodge City. At this time models appear to hold off convection until late day and by this time the most favorable area will be south and east of Dodge City. If the NAM is correct stronger 0-6km shear will be present late day along this boundary along with mid level instability. If convection does develop along this boundary late day severe thunderstorms will be likely with hail up to baseballs being possible. .LONG TERM...(Tuesday night through Monday) Issued at 108 PM CDT Mon May 24 2021 Early Tuesday night models were in fairly good agreement with a surface boundary being located just south and east of Dodge City. Late day heating, mid level instability combined with improving 0-1km moisture convergence along this boundary will favor scattered thunderstorms early Tuesday night as an embedded upper wave crosses the Panhandle of Texas and south central Kansas. Some of these storms early Tuesday night may be severe with larger hail and strong gusty winds being the main hazards south and east of Dodge City. Mid to late week a series of upper level troughs will cross the Central Plains as a west to southwest flow establishes itself across the western and central United States. With a surface boundary oscillating north and south across western Kansas during this time frame there will be ongoing chances for afternoon and overnight thunderstorms as each of these upper level troughs passes. Exactly where, at this time, is unclear given the uncertainty on timing of each of these upper waves crossing the Central Plains and where this surface boundary will be located. As a result of this uncertainty will stay close to the latest guidance on precipitation chances. Highs mid to late week will range from the low to mid 80s north of wherever this surface boundary will be located on that day to around 90 degrees south of this boundary. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 426 PM CDT Mon May 24 2021 Severe convection in progress from near Scott City to near Syracuse as of 2120z is expected organize into a mesoscale convective complex over the next few hours. Used HRRR trends as a template for convective impacts at the terminals. Confidence for impacts is highest at HYS, where a convective TEMPO group was included (03-07z Tue). Storms will most likely graze the DDC/GCK airports with strong outflow possible; amendments are likely. Models concur LBL will remain dry and convection free. Stratus is expected to spread into HYS/GCK/DDC behind the thunderstorm complex tonight. IFR is most likely at DDC/HYS, and again least impacts at LBL. Winds will be highly variable this evening around convection, and in the thunderstorm complex outflow through tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 58 87 / 20 20 20 20 GCK 59 81 57 86 / 20 10 10 20 EHA 57 83 57 89 / 10 10 10 10 LBL 58 85 57 89 / 10 10 10 10 HYS 60 82 56 84 / 60 40 10 30 P28 64 84 62 87 / 20 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, May 24, 4:08 AM MDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 508 AM CDT Mon May 24 2021 KSZ030-031-043>046-061>066-074>081-084>090-251015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk for severe weather exists as early as 5 pm around the Scott city area - and shifting southward toward Garden City and Highway 400 corridor in the early evening hours. Damaging wind, golfball size hail, lightning and heavy rain creating localized flash flooding are all possible. An isolated tornado is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A stationary boundary will be in place from roughly Hays to Liberal, providing the focus for a few strong to severe thunderstorms across the area into central Kansas during the late afternoon and evening. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm, mainly in the Scott City to Garden City areas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 24, 5:40 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 8 WNW LAKIN 37.99N 101.40W
05/24/2021 KEARNY KS STORM CHASER
STORM CHASER REPORT OF RAIN WRAPPED TORNADO.
&&
RMLLocal storm report, May 24, 6:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 5 N KENDALL 38.00N 101.54W
05/24/2021 KEARNY KS PUBLIC
SOCIAL MEDIA REPORT OF 5 PLUS INCHES OF
RAIN.
&&
RMLLocal storm report, May 24, 6:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL DEERFIELD 37.99N 101.13W
05/24/2021 E1.00 INCH KEARNY KS EMERGENCY MNGR
&&
LEELocal storm report, May 24, 6:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 4 NE LAKIN 37.99N 101.22W
05/24/2021 E1.75 INCH KEARNY KS PUBLIC
&&
LEELocal storm report, May 24, 6:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL DEERFIELD 37.98N 101.13W
05/24/2021 E1.25 INCH KEARNY KS PUBLIC
HALF DOLLAR SIZED HAIL REPORTED ON SOCIAL
MEDIA.
&&
RMLLocal storm report, May 24, 6:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 5 WNW TREGO CENTER 38.91N 99.98W
05/24/2021 E1.00 INCH TREGO KS TRAINED SPOTTER
QUARTERS REPORTED BY TRAINED SPOTTER.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:03 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 4 hr |
| May 24, 6:23 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 24, 6:27 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 48 min |
| May 24, 6:29 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| May 24, 6:57 PM MDT | Tornado Warning | DDC | Finney, Kearny | 48 min |
| May 24, 7:11 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 64 min |
| May 24, 7:33 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 57 min |
| May 24, 7:42 PM MDT | Tornado Warning | DDC | Finney, Haskell | 33 min |
| May 24, 8:01 PM MDT | Flash Flood Warning | DDC | Hamilton | 6 hr |
| May 24, 8:14 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 45 min |
| May 24, 8:15 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 45 min |
| May 24, 8:50 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 40 min |
| May 24, 8:57 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 48 min |
| May 24, 9:24 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny | 51 min |
| May 24, 9:40 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 50 min |
| May 24, 10:12 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 33 min |
| May 24, 10:26 PM MDT | Special Weather Statement | DDC | Ford | 49 min |
| May 24, 10:39 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 36 min |
| May 24, 11:12 PM MDT | Special Weather Statement | DDC | Ford | 48 min |
| May 24, 11:14 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| May 24, 11:21 PM MDT | Special Weather Statement | DDC | Edwards | 39 min |
| May 24, 11:45 PM MDT | Special Weather Statement | DDC | Haskell | 45 min |
| May 25, 12:14 AM MDT | Special Weather Statement | DDC | Ford | 61 min |
| May 25, 12:19 AM MDT | Special Weather Statement | DDC | Meade | 56 min |
| May 25, 1:25 AM MDT | Special Weather Statement | DDC | Clark | 65 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.